Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 100, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2002, 5:05 PM CDT for Clay County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2002, 5:05 PM CDT (22:05 UTC)
- Expired
- Jun 17, 2002, 5:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Clay County, SD
The radar
The Sioux Falls radar (KFSD), 74 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:14 PM CDT | Thunderstorm Wind 52 E | Hub City, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 172205 SVRFSD SDC027-172230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 504 PM CDT MON JUN 17 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 530 PM CDT * AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF VERMILLION...MOVING EAST AT 20 MPH. A SECOND SEVERE STORM WAS LOCATED 5 MILES EAST OF WAKONDA MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VERMILLION AROUND 515 PM CDT THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR NORTHERN CLAY COUNTY. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4307 9707 4278 9711 4272 9682 4309 9683
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:50 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 17, 3:50 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT MON JUN 17 2002 GENERAL PTRN CONTS TO BE LARGELY UNSETTLED THRU MUCH OF THE WEEK... WITH A SW FLOW ALOFT CHARACTERIZING THE FLOW. IN THE SHORT TERM TNGT...WK SHORTWV...EVIDENCED ON THE VISIBLE SAT PICTURE IS CRNTLY MOVG THRU THE CNTRL PTNS OF THE STATE. SOME REDEVELOPING CU HAS ALSO FIRED IN ERN WY. IT APPEARS THAT THE SHORTWV PASSING THRU LATE THIS PM AND EVENING IS IT...AND AM NOT CONVINCED THAT THE CU IN THE WRN PLAINS WL SPARK ANYTHING LATE TNGT. THEREFORE WORDED THE ZONES FOR MAINLY EVENING ACTIVITY...EXCEPT IN THE FAR EAST WHERE IT WL TAKE SOME TIME FOR THIS WAVE TO PASS THRU. FOR LOW TEMPS...WENT ABV GUIDANCE SLIGHTLY WITH THE INCRG DEWPTS AND SRLY FLOW. IN THE TUE THRU WED PERIODS...TIMING IS DIFFICULT AT BEST OF ANY SHORTWVS MOVG UP THE SW FLOW ALOFT. MDLS ARE SHOWING ONE MOVG ACTUALLY THRU THE DAYTIME TUE...WITH PLENTY OF LIFT BUT NOTHING TO SPEAK OF FOR FRONTOGENESIS OR LOW LVL BNDRYS. THEREFORE THOUGHTS ARE THAT SOME SMALL POPS ARE WARRANTED...BUT TIMING AND LOCATION OF SPECIFICS ARE HARD TO TELL RIGHT NOW. SAME PROBLEM TUE NIGHT...WITH A COUPLE OF SLIGHT SHORTWVS MOVG UP WITH NOT MUCH FOR LOW LVL BNDRYS OR FRONTOGENESIS. ON WED...BOTH MODELS AGREE THAT A STRONG LOW LVL BNDRY MOVES CLOSER AND INTO THE WRN SECTION OF THE CWA. 700MB TEMPS SUGGEST THAT LITTLE IF ANY CAPPING EXISTS ANYWHERE IN THE FSD FA. THEREFORE FOR AFTN POPS...KEYED ON THE BNDRY MAINLY OVER THE NORTH AND SOUTH. BUT WEDNESDAY NIGHT APPEARS TO BE THE MAIN FOCUS FOR ACTION. THIS TIMING HAS BEEN CONSISTENT NOW SINCE LAST SATURDAY...SO PUT LIKELY POPS IN FOR WED NIGHT...HOPEFULLY NOT GIVING IT THE KISS OF DEATH BY DOING THIS. BUT THE SFC TO 850MB BNDRY MOVES INTO THE MIDDLE OF THE CWA...WITH PLENTY OF HIGH DEWPTS AND A STRONG SHORTWV MOVG OVER IT. AVN KEYS ON THE NRN AND CNTRL SECTIONS OF THE CWA WED OVERNIGHT...WITH THE ETA OVER THE CNTRL AND SRN SECTIONS. BELIEVE THAT BOTH MAY BE CORRECT...IN THAT EVEN IF OR WHEN THE LOW LVL BNDRY HANGS UP JUST NORTH OF NW IA...THAT ANY DEVELOPING CONVECTION WL PUSH THE MICROSCALE BNDRYS FUTHER SOUTH...INTIATATING CONVECTION FURTHER SOUTH IN NW IA LATE NIGHT. FOR THURSDAY...LINGERING TS WITH THE LOW LVL BNDRY MAY BE A GOOD BET IN THE EAST AND SOUTH IN THE MRNG HRS...DRYING IN THE AFTN. ON THURSDAY NIGHT...PUT SOME LOW POPS IN THE SRN PTNS OF THE FSD FA WITH THE BNDRY JUST TO THE SOUTH...AND THE SW FLOW ALOFT PERSISTING. IN THE EXTENDED...MODELS STILL SHOWING AN UPPER TROF MOVG THRU SOMEWHERE IN THE FRI NIGHT TIMEFRAME. FOR TEMPS IN GENERAL...MANY TIMES WENT ABOVE GUIDANCE FOR BOTH LOWS AND HIGHS...DUE TO THE HIGH SFC DEWPTS AND WARM 850MB TEMPS MIXING DOWN. .FSD...NONE 31
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.